Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Some counterexamples to a generalized Saari’s conjecture
HTML articles powered by AMS MathViewer

by Gareth E. Roberts PDF
Trans. Amer. Math. Soc. 358 (2006), 251-265 Request permission

Abstract:

For the Newtonian $n$-body problem, Saari’s conjecture states that the only solutions with a constant moment of inertia are relative equilibria, solutions rigidly rotating about their center of mass. We consider the same conjecture applied to Hamiltonian systems with power-law potential functions. A family of counterexamples is given in the five-body problem (including the Newtonian case) where one of the masses is taken to be negative. The conjecture is also shown to be false in the case of the inverse square potential and two kinds of counterexamples are presented. One type includes solutions with collisions, derived analytically, while the other consists of periodic solutions shown to exist using standard variational methods.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 70F10, 70F15, 37J45
  • Retrieve articles in all journals with MSC (2000): 70F10, 70F15, 37J45
Additional Information
  • Gareth E. Roberts
  • Affiliation: Department of Mathematics and Computer Science, 1 College Street, College of the Holy Cross, Worcester, Massachusetts 01610
  • Email: groberts@radius.holycross.edu
  • Received by editor(s): September 12, 2003
  • Received by editor(s) in revised form: February 9, 2004
  • Published electronically: January 21, 2005
  • © Copyright 2005 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 358 (2006), 251-265
  • MSC (2000): Primary 70F10, 70F15; Secondary 37J45
  • DOI: https://doi.org/10.1090/S0002-9947-05-03697-4
  • MathSciNet review: 2171232